Amlodipine side effects: Just joined... - High Blood Pressu...

High Blood Pressure Support

3,836 members979 posts

Amlodipine side effects

GaryP5780 profile image

Just joined this forum and it has been really helpful. GP prescribed Amlodipine 5mg back in Dec'19 for hypertension. Was not certain about taking this, asked about side effects and was told, maybe swollen ankles. That has been the least of it. After taking for 2 weeks, was in absolute with muscle leg pain and could not stand or walk for more than a few minutes. Severe edema too! So did some more research - have now come off Amlodipine completely - gone back to the old fashioned method of reducing your blood pressure, diet and exercise. SO now I fast twice a week, swim, walk and cycle pretty much everyday and have removed refined carbs from my diet apart from the occasional treat. I have dropped 10inches around my waist and my BP is now around 128/80. Still feel the muscle pain in my leg but that is diminishing.

15 Replies

That's so good Gary, keep up the good work. I am am Amlodipine 5mg, I stopped it once in March as I suddenly had swollen ankles and feet - lower legs also with blotchy rash. I restarted because the alternatives were dreadful and made me feel quite ill. I did have a recurrence of the swollen feet and ankles and rash, but a few months later that has settled down and I hope it continues to be settled. All the best to you. x

Thanks Springcross - hopefully will be able to maintain this. Definitely feeling better for it.

👍 x

Well done Gary for using diet and exercise - so much better than taking pills, if you can do it!!

GaryP5780 profile image
GaryP5780 in reply to Happyrosie

Thanks Happyrosie!!!

Sorry you had such a bad reaction and fantastic you can keep your BP low with healthy lifestyle changes. I think my BP is high from stress and I can’t yet control that. However I have been on Amlodipine 10mg daily for two months so far and no side effects apart from very slightly swollen ankles at the end of the day. Strange how differently drugs affect us. Wonder why...

Henfracar profile image
Henfracar in reply to Ruthwuth

Each person's immune system dictates how you react to chemicals. That's why one can have no side effects but another will. Different immunity.

Ruthwuth profile image
Ruthwuth in reply to Henfracar

That’s interesting to know. I always thought I had a strong immune system... is there anywhere I can read up on this?

Henfracar profile image
Henfracar in reply to Ruthwuth

"Google" is your best bet. WebMD might have some pertinent info.

Glad you had success with lifestyle changes. Those reactions would seem to be unusual though. My BP spikes come from mental or physical stress so hard to control from lifestyle alone. I had some itching at first from amlodipine bit it settled after a few weeks. No issues since. It’s best to keep on low dosages and undergo dual therapy for blood pressure control to minimise side effects. Make sure your leg pain isn’t back related or sciatica too.

That's the best way of managing blood pressure, GaryP5780. Keep fighting the good fight. You showing me the way!

Never experienced any side effect and been taking 10mg for years. Now I take 5mg and I think all is still fine. Sorry you are having an issue!

Hi GaryP5780

I understand exactly what you mean. First of all, I was taken off Bendromethacine, (Whatever it's called) because it was causing my potassium levels to drop, then I was taken off Amlodopine, and they have upped my Losartin Potassium to 50mg per day. And yes, I was on all 3 at one time. (For a few years) At this moment in time, my BP is erratic and now I have to have a BP machine for a week to get more up to date readings. I hope it all goes well for you.

Kind Regards

I've been taking Amlodipine 5mg for about 4 years and have not had any noticeable side effects from it. I have read that some people have swelling of the ankles and muscle pain but I haven't experienced any side effects. I switched to Amlodipine from lisinopril because I developed a Chronic dry, hacking cough from it. I guess it all comes down how our individual chemistry handles these medications. In any case I wish you the best.

I was on Amlodipine for 3 months, and 2 months in, I too started getting very swollen ankles.

Luckily, my GP has been quite helpful, and switched me to Lercanidipine, which is the same class of drug, but a more modern version with less side effects. My swelling has gone down completely - In fact I lost 4lbs in weight within a week, mostly water! 😳

May be another option if you decide to give medications another try. GPs not always keen to prescribe it, as it costs the NHS 3 times as much as Amlodipine, and Amlodipine doesn't have side effects for some people.

Good luck!

You may also like...